Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

January 25, 2021Pima County, Arizona

NWS Tucson, AZ issued this special weather statement at Jan 25, 2021, 3:20 PM MST for Pima County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 25, 2021, 3:20 PM MST (22:20 UTC)
Expired
Jan 25, 2021, 4:00 PM MST
In force
40 min
Issued by
NWS Tucson, AZ

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 82 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS85 KTWC 252220
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
320 PM MST Mon Jan 25 2021
 
AZZ502>507-514-515-252300-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper San
Pedro River Valley including Sierra Vista/Benson-Southeast Pinal
County including Kearny/Mammoth/Oracle-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
320 PM MST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND PINAL
COUNTIES UNTIL 400 PM MST...

At 319 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Picacho Peak State Park to
16 miles southwest of Avra Valley. Movement was northeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Sahuarita, Oracle, Mammoth,
Davis-Monthan Air Force Base, Casas Adobes, Drexel Heights, Eloy,
Flowing Wells, Tanque Verde, Vail, Saddlebrooke, South Tucson, Three
Points, Avra Valley, San Manuel and Pascua Pueblo Yaqui Reservation.

LAT...LON 3203 11181 3273 11169 3276 11161 3288 11148
      3306 11083 3298 11077 3303 11073 3307 11072
      3313 11058 3196 11056
TIME...MOT...LOC 2219Z 243DEG 83KT 3272 11130 3222 11151 

$$

AH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jan 25, 3:12 PM MST, 8 minutes earlier.

Area forecast discussion, Jan 25, 3:12 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
312 PM MST Mon Jan 25 2021

.SYNOPSIS...The next winter storm will pass through the state this
afternoon into Tuesday bringing another round of rain and snow
showers. A few thunderstorms with small hail will also be possible
this afternoon and evening. The storm will usher in a much colder
airmass and strong winds, with snow levels reaching the desert
floors including the Tucson area tonight into Tuesday. Significant
snow accumulations can be expected for elevations generally above
4,000 feet. Improving weather conditions will follow by Wednesday
afternoon after a chilly and frosty morning. Generally dry and
cool conditions will continue on Thursday before yet another storm
system enters the region late Friday into Saturday.

&&

.DISCUSSION...The overall forecast package remains on track with
very little changes. The biggest change was to slightly pull the
Winter Weather ADV into portions of Tucson to around 2500 feet.

Now for the more immediate threat looming for southeastern
Arizona. At this time, a strong to severe line of thunderstorms
(QLCS) is rapidly advancing from west to east. This line will
likely produce winds of 50-60 mph, small accumulating hail, and a
rapid changeover to moderate to heavy snow for elevations as low
as 2500ft. This seems reasonable given its already snowing to
roughly 2000-2500ft in portions of Phoenix. The line of storms
should move through Tucson by 6pm.

As this line marches east, it should weaken as it moves east of
Tucson. With this convective line, it will aid in rapidly
dropping snow levels. Once snow levels fall, they will not rise
again as the sun will be setting. With regards to the Winter
Weather ADV, still expecting generally 1-3" of snow with locally
higher amounts. For the Winter Storm Warning, expect 3-7" from
valleys to 5000 feet, 7-12" for elevations from 5000 to 7000
feet, and greater than 12", approaching 18" for elevations above
7000 feet. In addition to the heavy snow, strong gusty winds will
create blizzard-like conditions at times, especially for the
mountains. This could result in blowing and drifting of snow with
near whiteout conditions at times. Due to heavy snow and winds,
localized tree damage and power outages will be possible in the
warning area.

Another quick note about dynamics. As the trof digs and remains in
place across the region through Tuesday. The frontal bndry should
become more east/west in nature slowing/stalling along the
International Border. While this occurs, strong FGEN forcing,
associated with favorable jet dynamics, and strong post frontal
isentropic lift will enhance snow in Santa Cruz, SE Pima, and
western Cochise Counties. This is one of the reasons for moderate
to high confidence for significant snow with potential for major
impacts. Another aspect of the storm to watch will be an embedded
shortwave that will move through SE AZ Tuesday morning into the
afternoon. With an already cold airmass, steep lapse rates, and
low snow levels, that could push another burst of snow across the
lower desert floors including Tucson. It will be something to
watch.

This event will primarily persist from now through Tuesday
afternoon, before a very abrupt end to the system occurs. Dry air
will quickly move into the region, with clearing by Tuesday
night. Wednesday morning will likely be the coldest morning of the
year with widespread middle to upper 20s across Tucson. Single
digits in the colder valleys south and east of Tucson is likely
with localized temperatures near 0 where snow cover exists.

By later week, expect a warming trend before another storm system
moves into Arizona with valley rain showers and mtn snow showers.

&&

.AVIATION...Valid through 27/00Z.
BKN-OVC cloud decks at 3k-6k ft AGL with areas BKN cloud decks
lowering to 1k-4k ft AGL thru 27/20Z. Widespread valley
SHRA/mountain SHSN. Isold +TSRA through 26/03Z. Mountain
obscurations and widespread MVFR conditions with local IFR
conditions thru 26/20Z. SFC wind SLY/SWLY 15-30 kts gusting to 40
kts through 26/03Z then easing to 10-20 kts gusts to 30 kts.  Wind
gusts vicinity of TSRA potentially 50+ kts thru this evening.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A strong storm system will move across the region
through Tuesday, resulting in thunderstorms this evening along with
rain or snow through Tuesday. Snow levels may fall as low as 3,000
this evening and down to 2-2,500 feet late tonight and Tuesday.
Significant snow accumulations expected across the mountains. Strong
and gusty winds are expected through much of Tuesday with gusts to
45 mph except 55+ mph in strong thunderstorms. Dry conditions are
then expected Wednesday through Thursday night. Another storm system
will then move across the area Friday into Saturday, resulting in
another chance of precipitation.

&&

.CLIMATE...
January Snowfall Records for Reference (Low Elevation Sites).

Location...........1-Day..............................Monthly......
Tucson.............4.3".....Jan. 16,.1987.............4.7".....1987
Oracle.............15.0"....Jan. 29,.1979.............17.0"....1979
Nogales............5.5".....Jan. 6,..1997.............5.5".....1997
Benson.............2.0".....Jan. 22,.2007.............2.0".....2007
Tombstone..........12.0"....Jan. 16,.1916.............14.0"....1916
Sierra Vista.......4.0".....Jan. 7,..1997.............4.1".....1997
Willcox............6.0".....Jan. 22,.1938.............9.0".....1916
Bisbee.............11.5"....Jan. 18,.1988.............15.5"....1998
Douglas............4.0".....Jan. 12,.1951.............7.0".....1949
Safford............3.0".....Jan. 14,.1997.............5.0".....1997

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST Tuesday for AZZ503-
506>510-512-514-515.

Winter Storm Warning until 5 PM MST Tuesday for AZZ503-507-508-
510>514.

Winter Weather Advisory from 8 PM this evening to 5 PM MST
Tuesday for AZZ504.

&&

Public...Michael
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jan 25, 1:47 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
147 PM MST Mon Jan 25 2021

AZZ502-504-252130-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
147 PM MST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 230 PM MST...

At 146 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles north of Pisinemo, or 30 miles northwest of Sells, moving
northeast at 35 mph.

Hail up to half an inch and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Santa Rosa, Covered Wells, Anegam, San Simon, North Komelik, Kohatk,
Palo Verde Stand, Ventana, Ak Chin, Vaya Chin, Mountain Village, San
Luis, Santa Rosa School and San Simon West.

LAT...LON 3232 11251 3251 11235 3251 11221 3267 11220
      3268 11220 3268 11216 3272 11215 3272 11211
      3233 11167 3202 11229
TIME...MOT...LOC 2046Z 236DEG 32KT 3222 11226

RH
Special weather statement, Jan 25, 2:30 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
230 PM MST Mon Jan 25 2021

AZZ501-502-504-505-252215-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-South Central Pinal County
including Eloy/Picacho Peak State Park-
230 PM MST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA AND SOUTHWESTERN
PINAL COUNTIES UNTIL 315 PM MST...

At 228 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending across central Pima County up through western
Pinal County. Movement was east at 35 mph.

Hail up to half an inch will be possible and wind gusts up to 50 mph.

Locations impacted include...
Sells, Eloy, Santa Rosa, Picacho, Topawa, Pisinemo, Chui-Chu, San
Isidro, Picacho Peak State Park, Cactus Forest, Ali Chukson, Covered
Wells, Anegam, Ali Chugk, Gu Oidak, Vamori, Cockleburr, San Simon,
North Komelik and Kohatk.

LAT...LON 3184 11268 3251 11230 3251 11221 3268 11220
      3268 11216 3272 11215 3272 11205 3277 11205
      3277 11188 3279 11187 3279 11178 3273 11174
      3273 11167 3307 11120 3159 11187
TIME...MOT...LOC 2128Z 262DEG 33KT 3302 11175 3162 11253

RH
Special weather statement, Jan 25, 3:20 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
320 PM MST Mon Jan 25 2021

AZZ502>507-514-515-252300-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper San
Pedro River Valley including Sierra Vista/Benson-Southeast Pinal
County including Kearny/Mammoth/Oracle-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
320 PM MST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND PINAL
COUNTIES UNTIL 400 PM MST...

At 319 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Picacho Peak State Park to
16 miles southwest of Avra Valley. Movement was northeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Sahuarita, Oracle, Mammoth,
Davis-Monthan Air Force Base, Casas Adobes, Drexel Heights, Eloy,
Flowing Wells, Tanque Verde, Vail, Saddlebrooke, South Tucson, Three
Points, Avra Valley, San Manuel and Pascua Pueblo Yaqui Reservation.

LAT...LON 3203 11181 3273 11169 3276 11161 3288 11148
      3306 11083 3298 11077 3303 11073 3307 11072
      3313 11058 3196 11056
TIME...MOT...LOC 2219Z 243DEG 83KT 3272 11130 3222 11151

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 5:05 PM MSTSpecial Weather StatementTWCPinal40 min
Jan 25, 1:47 PM MSTSpecial Weather StatementTWCPima43 min
Jan 25, 2:30 PM MSTSpecial Weather StatementTWCPima, Pinal45 min
Jan 25, 2:44 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jan 25, 3:24 PM MSTSevere Thunderstorm WarningTWCPima36 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.